Arkansas, 2023

Hail and Damaging Wind in Arkansas, September 8, 2023

September 8, 2023 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed across much of northwestern Arkansas during the early morning hours of the 8th, as lift north of a warm front increased as an upper level disturbance translated into the area. The strongest thunderstorms produced hail up to nickel size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across much of northwestern Arkansas during the early morning hours of the 8th, as lift north of a warm front increased as an upper level disturbance translated into the area. The strongest thunderstorms produced hail up to nickel size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 8, 1:22 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 8, 1:22 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
222 AM CDT Fri Sep 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 221 AM CDT Fri Sep 8 2023

Elevated storms are ongoing early this morning across parts of
northeast Oklahoma and far northwest Arkansas, with additional
storms in south central and southeast Kansas. The storms have
developed on the north side of the 850mb front stretched northwest
to southeast across the area. Coverage is likely to expand across
parts of northeast and east central Oklahoma, as well as western
Arkansas toward daybreak as a mid level disturbance moves through
the area. These storms should continue into southeast Oklahoma,
as well, through the morning. Marginally severe hail will
continue to be possible with the strongest storms given the
available CAPE and deep layer shear. Afternoon redevelopment
should be focused across areas along and south of I-40, closer to
the surface front. Severe hail and wind gusts will be a threat
with afternoon development given a forecast increase in deep layer
shear in southeast Oklahoma and continued instability in the
region.

Consideration was given to another Heat Advisory for parts of
southeast Oklahoma this afternoon, with forecast heat index
values approaching 105 in a few areas. However, with increased
cloud cover and potential for storms likely to lead to
temperatures lower than seen yesterday overall, elected to not
issue one this morning.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 221 AM CDT Fri Sep 8 2023

Thunderstorm potential will continue into Friday night across
mainly southeast Oklahoma, with the severe threat extending into
the evening as well. Drier air filtering in from the northeast
will lead to noticeably lower overnight temperatures especially
across northwest Arkansas and parts of northeast Oklahoma near the
Kansas and Missouri borders. More northerly upper level flow
should lead to fairly pleasant weather for the weekend, with low
humidity, dry conditions and daytime temperatures running near to
just above normal.

Unsettled weather will return for the next work week, as a large
trough over the Northern United States drags a cold front
southward through the Plains early in the week. Widespread
rainfall is likely to accompany the front, with the best chances
coming Monday and into Monday night. A prolonged period of below
normal temperatures will follow the front as well, lasting at
least through the remainder of the week. Trends indicate largely
dry weather for much of the mid to late week period beneath an
expansive surface high pressure area, and as such, have undercut
the NBM POPs a bit most days after Tuesday. Rain chances look to
go up again just beyond this forecast on Friday as another system
moves through.

&&

.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Fri Sep 8 2023

Scattered thunderstorms across northeast OK will continue to
develop at times overnight and gradually move southeast towards
northwest AR. The main impacts from these storms will be
lightning, brief heavy rain, small hail, and potentially gusty
winds as well. Storms will also be possible at KMLC but the
probability appears to be lower. Brief CIGS below 10 kft and
potentially as low as 4 kft could develop with any storms but
should quickly lift.

Much of Friday will be dry after the storms clear, with light
winds and clearing skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   93  66  91  64 /  20  10   0   0
FSM   91  67  92  64 /  60  10   0   0
MLC   97  68  93  63 /  40  30  10   0
BVO   90  60  90  57 /  20   0   0   0
FYV   87  59  87  56 /  50  10   0   0
BYV   84  58  83  57 /  50   0   0   0
MKO   92  66  90  62 /  30  10   0   0
MIO   88  59  87  59 /  40   0   0   0
F10   94  66  90  63 /  20  10   0   0
HHW   97  70  92  65 /  40  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...06
Hazardous weather outlook, Sep 7, 3:51 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
451 PM CDT Thu Sep 7 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 PM CDT Thu Sep 7 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Remainder of this afternoon into tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas .
	ONSET...After Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Far southeast Oklahoma.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Far southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Heat index values of 105 to 110 degree are expected to linger across
far southeast Oklahoma into the early evening hours. Fire weather
danger will also persist into evening hours with the ongoing heat
and drought conditions.

Scattered showers and thunderstorms are expected to develop late
tonight across eastern Oklahoma and western Arkansas as an upper
level disturbance moves into the area. A few of these storms could
be strong to marginally severe with large hail and damaging wind
the concern.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...No Hazards.
SUNDAY THROUGH WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms are forecast to be ongoing across parts
of eastern Oklahoma and northwest Arkansas Friday morning as a
disturbance moves off to the southeast. Additional thunderstorm
chances remain possible generally along and south of Interstate 40
Friday afternoon into Friday night before elevated instability and
moisture exit the region. Severe weather potentials will also
remain possible Friday with locally damaging wind and hail the
main threats. Precipitation chances are forecast to exit southeast
Oklahoma Saturday morning.

Shower and thunderstorm chances quickly return late weekend and
continue through the first half of next week as a more defined
area of low pressure and associated cold front move through the
Plains. Cooler conditions are also forecast for next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 7, 11:53 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1253 AM CDT Fri Sep 8 2023

OKZ056-057-080630-
Craig OK-Nowata OK-
1253 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT CRAIG AND SOUTHEASTERN NOWATA
COUNTIES THROUGH 130 AM CDT...

At 1253 AM CDT, Doppler radar indicated a strong thunderstorm 10
miles north of New Alluwe, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Vinita...                         Welch...
Bluejacket...                     White Oak...
Pyramid Corners...                Centralia...
Centrailia...

This includes Interstate 44 between mile markers 280 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 9554 3690 9550 3687 9501 3656 9503
TIME...MOT...LOC 0553Z 279DEG 29KT 3675 9542

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 8, 12:38 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
138 AM CDT Fri Sep 8 2023

OKZ057-058-080715-
Craig OK-Ottawa OK-
138 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CRAIG AND WESTERN
OTTAWA COUNTIES THROUGH 215 AM CDT...

At 137 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
west of Welch, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Welch...                          Bluejacket...
Hollow...                         Pyramid Corners...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 9537 3699 9535 3697 9496 3671 9497
TIME...MOT...LOC 0637Z 279DEG 29KT 3686 9519

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 8, 2:56 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
356 AM CDT Fri Sep 8 2023

OKZ058-080930-
Ottawa OK-
356 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTTAWA COUNTY
THROUGH 430 AM CDT...

At 355 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Quapaw, moving southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Wyandotte...                      Treece...
Picher...                         Ottawa...
Peoria...                         Cardin...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 306 and 322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 9462 3667 9462 3667 9466 3688 9495
      3700 9485 3700 9472
TIME...MOT...LOC 0855Z 301DEG 40KT 3692 9481

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 8, 3:22 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
422 AM CDT Fri Sep 8 2023

ARZ001-010-OKZ063-081000-
Benton AR-Washington AR-Delaware OK-
422 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT BENTON...NORTHWESTERN WASHINGTON
AND SOUTHEASTERN DELAWARE COUNTIES THROUGH 500 AM CDT...

At 422 AM CDT, Doppler radar indicated a strong thunderstorm near
Gravette, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Rogers...                         Bentonville...
Siloam Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Gentry...                         Tontitown...
Gravette...                       Cave Springs...
Decatur...                        West Siloam Springs...
Highfill...                       Springtown...
Northwest Arkansas Regional Air...
Hiwasse...
Maysville...                      Miller...
Centerton...                      Elm Springs...

This includes Interstate 49 between mile markers 78 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 9453 3609 9455 3616 9456 3616 9459
      3645 9472 3650 9460 3650 9422 3639 9390
TIME...MOT...LOC 0922Z 314DEG 38KT 3640 9448

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 8, 3:30 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
430 AM CDT Fri Sep 8 2023

ARZ001-010-OKZ063-069-081000-
Benton AR-Washington AR-Adair OK-Delaware OK-
430 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENTON...
NORTHWESTERN WASHINGTON...SOUTHEASTERN DELAWARE AND NORTHERN ADAIR
COUNTIES THROUGH 500 AM CDT...

At 430 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Colcord, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Siloam Springs...                 Gentry...
Tontitown...                      West Siloam Springs...
Colcord...                        Kansas...
Highfill...                       Watts...
Oaks...                           Springtown...
Northwest Arkansas Regional Air...
Twin Oaks...
Lake Francis...                   Fairmount...
Savoy...                          Ballard...
Healing Springs...                Wedington...
Gallitin...                       Rhea...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3628 9424 3600 9435 3612 9480 3616 9480
      3616 9487 3634 9481
TIME...MOT...LOC 0930Z 279DEG 45KT 3621 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 8, 3:34 AM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
434 AM CDT Fri Sep 8 2023

OKZ058-081000-
Ottawa OK-
434 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTTAWA COUNTY THROUGH
500 AM CDT...

At 433 AM CDT, Doppler radar indicated a strong thunderstorm near
Miami, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Miami...                          Commerce...
Fairland...                       Wyandotte...
Narcissa...                       Ottawa...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 299 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3690 9462 3667 9462 3667 9465 3675 9498
      3694 9496
TIME...MOT...LOC 0933Z 278DEG 44KT 3683 9485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
September 8, 3:35 AM CST
Where
Washington County, Lincoln
Measured
0.88 in hail
Reported by
Public
Coordinates
35.950, -94.420

Thunderstorm Wind, Crawford

When
September 8, 4:52 AM CST
Where
Crawford County, Alma
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.480, -94.230

Strong thunderstorm wind blew down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135290, 1135291.